Kansas, 2006

Damaging Winds in Kansas, June 20, 2006

June 20, 2006 · NWS TOP · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 2:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 20, 2:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 20 2006

.DISCUSSION...
THIS MORNING WATER VAPOR SATELLITE IMAGERY LOOP SHOWED A BROAD UPPER
RIDGE OVER THE CENTRAL CONUS WITH AN UPSTREAM TROUGH MOVING EAST
ACROSS THE UPPER GREAT BASIN. AHEAD OF THE GREAT BASIN 5H TROUGH A
LARGE COMPLEX OF THUNDERSTORMS WERE LOCATED OVER SD. A MINOR 5H
TROUGH WAS MOVING AROUND THE BROAD UPPER RIDGE ACROSS NORTH CENTRAL
KS. WEAK SYNOPTIC SCALE LIFT AHEAD OF THE WEAK 5H TROUGH COMBINED
WITH WAA PROBABLY HAS LEAD TO THE CONTINUATION OF A SMALL
THUNDERSTORM COMPLEX ACROSS THE NORTHWEST AND WESTERN COUNTIES OF
THE CWA THIS MORNING. THE SCATTERED THUNDERSTORMS WILL MOVE EAST
INTO A DRIER 850-700MB AIRMASS AND SHOULD DISSIPATE BEFORE 10AM. I
PLACED CHANCE POPS FOR THIS MORNING ACROSS THE CENTRAL COUNTIES WITH
SLIGHT CHANCE POPS EAST ACROSS NORTHEAST KS AND PORTIONS OF EAST
CENTRAL KS...JUST IN CASE ANY LEFT OVER SHOWERS DO MAKE IT INTO THE
EASTERN COUNTIES OF THE CWA.

THE GREAT BASIN 5H TROUGH WILL MOVE EAST TODAY AND FLATTEN THE BROAD
5H RIDGE ACROSS THE PLAINS. THE UPPER FLOW OVER THE CENTRAL AND
NORTHERN HIGH PLAINS WILL VEER AND INCREASE. THE WESTERLY FLOW OVER
THE ROCKY MOUNTAINS WILL LEAD TO DEEPENING SFC/850MB TROUGH OVER
WESTERN KS. THE NAM SHOWS 850MB WINDS INCREASING TO 50KTS ACROSS THE
SOUTHWEST AND WEST-CENTRAL COUNTIES OF THE CWA TODAY. AFTER 10AM THE
BOUNDARY LAYER SHOULD MIX TO THE 850MB LEVEL AND TRANSPORT THESE
HIGHER 850MB WINDS TO THE SURFACE DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. THEREFORE I PLACED A WIND ADVISORY IN EFFECT FROM
NOON THROUGH 700 PM SOUTH AND WEST OF A CONCORDIA...TO
MANHATTAN...TO COUNCIL GROVE LINE. HIGH TEMPERATURES WILL BE VERY
WARM TODAY WITH HIGHS IN THE MID TO UPPER 90S ACROSS MUCH OF THE
CWA. A STRONG CAP SHOULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS
AFTERNOON. BOTH THE NAM AND GFS SHOW UPSLOPE STORMS DEVELOPING THIS
AFTERNOON OVER EXTREME NORTHEAST CO AND WESTERN NE. THESE STORMS MAY
CONGEAL INTO A COMPLEX OF STORMS/MCS AND MOVE EAST ACROSS NORTHERN
KS AND MUCH OF NE THROUGH THE NIGHT. I PLACED CHANCE POPS ACROSS THE
NORTHERN COUNTIES WITH A SLIGHT CHANCE ACROSS THE CENTRAL COUNTIES
FOR LATE TONIGHT. THE UPPER FLOW WILL BE 30 TO 40 KTS FROM THE
WEST...THUS I DONT THINK THERE WILL BE MUCH SOUTHWARD PROPAGATION
OF TONIGHT THUNDERSTORM COMPLEX. THERE IS A CHANCE THE THUNDERSTORM
COMPLEX TONIGHT MAY STAY NORTH OF THE KS BORDER.

AS THE GREAT BASIN 5H TROUGH MOVES ACROSS THE NORTHERN PLAINS LATE
THIS AFTERNOON AND TONIGHT...LOW-LEVEL CAA WILL CAUSE A COLD FRONT
TO PUSH SOUTHWARD INTO THE NORTHERN CWA ON WEDNESDAY. SURFACE
CONVERGENCE AHEAD OF THE FRONT WILL PROVIDE A LIFTING MECHANISM FOR
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT ACROSS THE NORTHERN CWA
WEDNESDAY AFTERNOON. THESE STORMS WILL SLOWLY BUILD SOUTHEAST ACROSS
THE CWA AS OUTFLOW FROM THE THUNDERSTORMS PUSH THE FRONT FARTHER
SOUTH ACROSS THE CWA. BOTH THE GFS AND NAM SHOW A COMPACT 5H TROUGH
EMBEDDED IN THE ZONAL FLOW MOVING EAST ACROSS KS LATE WED NIGHT INTO
THURSDAY. THE 5H TROUGH WILL PROVIDE SYNOPTIC SCALE LIFT COMBINED
WITH THE WAA/ISENTROPIC LIFT TO GIVE MOST OF THE CWA A GOOD CHANCE
FOR RAIN AND THUNDERSTORMS EARLY THURSDAY MORNING INTO THURSDAY
NIGHT. HOWEVER IF THE FRONT MOVES BACK NORTH AS THE WARM FRONT ON
THURSDAY THE BEST CHANCES OF RAIN MAY SHIFT NORTH OF THE CWA. CLOUD
COVER AND SCATTERED THUNDERSTORMS WILL KEEP TEMPERATURES COOLER ON
THURSDAY WITH HIGHS ONLY REACHING INTO THE 80S. MOST OF THE SHOWERS
AND THUNDERSTORMS MAY PUSH SOUTH OF THE CWA ON FRIDAY AS THE SFC
FRONT MOVES SOUTH INTO NORTHERN OK. HIGH TEMPERATURES WILL CONTINUE
TO BE A BIT COOLER NORTH OF THE FRONT. EXPECT HIGH TEMPERATURES IN
THE 80S.

THE EXTENDED FORECAST GRIDS...DAYS 5 THROUGH 7...LOOKED GOOD AND I
DID NOT MAKE ANY CHANGES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 12
NOON THROUGH 7PM FOR KSZ 020>022-034>036-037.

&&
Hazardous weather outlook, Jun 20, 3:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 AM CDT TUE JUN 20 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-211000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA THIS
MORNING.

A WIND ADVISORY IS IN EFFECT FROM 1200 PM THROUGH 700 PM FOR AREAS
SOUTH AND WEST OF A CONCORDIA...TO MANHATTAN...TO COUNCIL GROVE
LINE. SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH WILL BE
POSSIBLE. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION
WHILE DRIVING ALONG EAST TO WEST ORIENTATED ROADS

TONIGHT...A COMPLEX OF THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS OF NORTH
CENTRAL AND NORTHEAST KANSAS...ESPECIALLY ALONG THE NEBRASKA
BORDER. SOME OF THESE THUNDERSTORMS MAY BE SEVERE TONIGHT WITH THE
MAIN HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
ACROSS MOST OF THE AREA. SOME THUNDERSTORMS MAY BE SEVERE
WEDNESDAY AFTERNOON AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 20, 1:00 AM CST, 3 hours before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT TUE JUN 20 2006

KSZ008-020-034-200730-
CLOUD-OTTAWA-REPUBLIC-
200 AM CDT TUE JUN 20 2006

THROUGH 230 AM CDT...THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF REPUBLIC...CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED A FEW OF THESE STORMS MAY BE CAPABLE
OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
NORWAY...CONCORDIA...AURORA...MILTONVALE...AGENDA AND CLYDE.

PF
Special weather statement, Jun 20, 1:28 AM CST, 2 hours 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
228 AM CDT TUE JUN 20 2006

KSZ020-021-034-200830-
CLAY-CLOUD-OTTAWA-
228 AM CDT TUE JUN 20 2006

THROUGH 330 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF CLOUD...CLAY AND OTTAWA COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS WERE
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND WINDS UP TO 40 MPH.
BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
CONCORDIA...TESCOTT...MINNEAPOLIS...MILTONVALE...MORGANVILLE
...BENNINGTON...OAK HILL...LONGFORD AND CLAY CENTER.

PF

The radar

The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
June 20, 4:00 AM CST
Where
Shawnee County, 1 mi NNE of Silver Lake
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.117, -95.867

8 inch diameter tree snapped in half. Time estimated. Damage was caused by decaying thunderstorms which resulted in reports of rapid temperature rises...known as heat bursts...across the area.

Thunderstorm Wind, Jackson

When
June 20, 5:05 AM CST
Where
Jackson County, Soldier
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
39.533, -95.967

Numerous large trees down throughout the town with damage to house roofs and vehicles. A grain bin and cow shed were also blown over. The winds were associated with decaying thunderstorms which caused quick temperature rises...known as heat bursts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514731, 5514732.